August 7, 2015 2 Comments Women Health

The Contraceptive Pill: Friend or Foe?

The Contraceptive Pill: Friend or Foe?

the pill

I wanted to write this blog to firstly explain how the contraceptive pill works and to bring some awareness to symptoms I have seen in my practice that have been caused by the pill. I would like to make it clear, I am not trying to scare or tell you to stop
taking the pill; instead I am simply sharing my clinical experience to allow you to make up your own mind.

The contraceptive pill was first made available in the UK in 1961. Alongside
male condoms, the pill is the most widely used form of contraception in the UK today. It is also used to treat acne, heavy, painful periods and some conditions such as
Polycystic Ovarian Syndrome (PCOS). The pill has been hailed as instrumental to changing the lives of women; from sexual liberation (hence the naming of the swinging sixties) to the change of attitude towards women from being expected to stay at home to look after the family to being able to control/choose to have children, further
education and a career.

How does the pill work?
The most popular is the combination pill, which contains estrogen and
progestin (synthetic form of progesterone). The main way the pill works is to prevent ovulation. Ovulation is the process in which an egg is released (if there is no egg, there is nothing to be fertilized by sperm and therefore no possibility of pregnancy). The pill also:
Thickens the mucous from your cervix, making it difficult for the sperm to pass through
• Thins the lining of the uterus (womb) so it is less likely to accept a fertilized egg (a fertilized egg needs the lining to be a certain thickness to implant and grow).

In my practice I have seen the following symptoms either from women who are
currently taking the pill or have a history of it:

Increased anxiety
• Low mood/depression
• Migraines
• Cycle irregularities (spotting or irregular bleeding)
• Weight gain
• Yeast (candida) overgrowth (leading to thrush, fatigue, abdominal bloating, food cravings, weight gain, recurring cystitis)
• Breast tenderness
• Decreased libido
• Low energy
• Digestive problems (including abdominal bloating)
• Dizziness

Have you got any of these symptoms?
If so, are you on the pill or have a history of taking it?

If your answer is ‘no’ to the second question, it could be that you have a
hormonal imbalance contributing to your symptoms.

Through detoxification, balancing hormones and organ support, these symptoms do not need to be bothersome any longer. Whether you want to come off the pill (we can prepare your body for this), are experiencing lasting effects even though you have not taken the pill for a while or think your hormones may be imbalanced I can help. Get in touch to explore further.

Although I have directed this blog towards the contraceptive pill (most frequently used), there are other contraceptives that give out synthetic hormones such as the Mirena Coil, which I have also seen women experience the symptoms listed above.

Please note I am not advocating unprotected sex, there are alternative contraceptive methods that do not include synthetic hormones.

What has your experience of the pill been? I would love to hear your thoughts!

Until next time

Best wishes
Chloe
M: 07789 007732
E: chloe@chloemichaels.co.uk


Share: